The popular diabetes medication Byetta® (exenatide) may be linked to dangerous and life-threatening side effects in long-term users, according to the preliminary findings of a 2009 study by the Larry L. Hillblom Islet Research Center at the University of California, Los Angeles (UCLA).
Potential Byetta® side effects include:
- Pancreatic cancer
- Thyroid cancer
Other possible side effects associated with Byetta® may include nausea, hypoglycemia, vomiting, diarrhea, headache, nervousness, and stomach discomfort.
Byetta® and Pancreatic Cancer Link
In 2008, the Food and Drug Administration (FDA) strengthened warnings about Byetta® including the potential for life-threatening pancreas problems after receiving reports of deaths and other hospitalizations in patients prescribed the medication.
Researchers from the Larry L. Hillblom Islet Research Center at UCLA subsequently studied the link between diabetes drugs and pancreatic cancer. They found that sitagliptin (sold in pill form as Januvia®) caused abnormalities in the pancreas that are recognized as risk factors for pancreatitis and, with time, pancreatic cancer in humans.
Both Januvia® and Byetta® are members of a class of drugs called incretin mimetics that are used to treat Type 2 diabetes in adults. Since Januvia® is related to Byetta in its intended actions, the UCLA study implicates a potential link between Byetta and pancreatic cancer as well.
An analysis published in the journal, JAMA Internal Medicine, also found that individuals who have taken Januvia® or Byetta® are twice as likely to be hospitalized for pancreatitis. Both drugs increase GLP-1, a hormone that stimulates insulin production from the pancreas.
FDA to Review Byetta®, Other Diabetes Drugs
The FDA announced in March 2013 that it will review unpublished research that suggests that Byetta® and related diabetes drugs may be linked to a higher risk of pancreatitis and precancerous changes in the pancreas in patients with Type 2 diabetes. The regulatory agency stressed that it is reviewing the evidence and has not reached any new conclusions about the safety risks of these drugs.
Patients are urged to always seek a doctor’s advice before stopping or making changes to any medication regimen.